Beware of the Medication-Overuse Headache!

Those pills are not candy!

If you suffer from reoccurring painful migraines, cluster headaches, or tension headaches, it is easy to find yourself taking acute pain relief medication (NSAIDs, Acetaminophen, Tylenol, Ibuprofen etc.) often. However, did you know that the medication you are taking for your head pain may be causing more headaches leading to a vicious cycle? It is a common scenario. You experience migraine pain, you take medication to relieve the pain and repeat. But after doing this over a course of a few weeks/months, you may begin to experience daily headaches. These headaches are most likely medication-overuse headaches. Once caught in the cycle it is difficult to distinguish the difference between migraines and medication-overuse headaches.

So what is a medication-overuse headache?

Medication-overuse headache (MOH), also known as analgesic rebound headaches or drug-induced headache, occurs when you take acute pain medication more than two or three times a week or more than 10 – 15 days out of the month. MOH can be caused by the use of over the counter pain medication, as well as prescription pain medication. It is generally experienced by people who are already prone to headaches and migraines. Some drugs associated with MOH include but are not limited to caffeine, Aspirin, ergots, Acetametaphine, NSAIDs, opioids (such as codeine) and Triptans.

How can I treat medication-overuse headache?

Unfortunately, the only way to treat MOH is to discontinue the pain medication. You may find this difficult because withdrawal can also cause chronic headaches. However, the light at the end of the tunnel is that you will eventually experience fewer headaches. In addition, if you are interested in participating in a clinical trial for migraine or another headache condition, you will need to be able to distinguish which headaches are migraines versus MOH. If you are taking pain medication more than the recommended amount, you may not be able to qualify for a study and therefore, discontinuing overuse of pain medication is essential.

Learn more about our migraine studies

For more information about medication-overuse headache visit:

migrainetrust.org

americanmigrainefoundation.org

health.harvard.edu